Alert archive / Minnesota / Tornado Warnings in 2022
Tornado Warning 5, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 24, 2022, 10:58 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2022, 10:58 PM CDT (03:58 UTC)
- Expired
- Jun 24, 2022, 11:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 141 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 7:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 24, 10:10 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 24, 10:10 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1010 PM CDT Fri Jun 24 2022 .MESOSCALE UPDATE... Issued at 1008 PM CDT Fri Jun 24 2022 An MCS continues to spread east to southeast over northwest Minnesota as of 10 PM. A few wind gust reports to around 70 mph, as well as funnel cloud sightings, have been reported east of Thief River Falls and northwest of Bemidji. Plenty of surface- based CAPE around 2-3k J/kg persists out ahead of the MCS with temperatures in the mid 70s and dew points in the mid to upper 60s from roughly Koochiching County south to Aitkin county and points west. Further east, onshore flow from Lake Superior has resulted in temperatures and dew points about 10 degrees colder, and surface-based CAPE drops to near zero within about a 20 mile periphery of Lake Superior. Low-level lapse rates are favorable for the MCS to continue mostly unimpeded where higher CAPE and 0-6km shear to around 30-40 knots exists. Areas from Koochiching south to Aitkin counties and areas west will have the best chance at seeing damaging wind gusts to around 70 mph as this line of storms comes through. The highest PWAT values and moisture transport around 1.6" are centered over east-central Minnesota, with relatively drier air further north over the Boundary Waters. The MCS will most likely follow the CAPE gradient to the southeast, bringing both the severe threat and heavy rain threat down towards the Brainerd Lakes region. While storms will likely still persist as the MCS moves east towards Lake Superior, they are more likely to become elevated and thus the threat for strong winds will be lessened a bit. Storms are expected to move into western portions of the region within the next hour, then towards the Twin Ports/North Shore around 1 to 2 AM. Storms are expected to weaken considerably as they move into northwest Wisconsin due to diminishing surface-based CAPE. && .DISCUSSION...(This evening through Thursday) Issued at 347 PM CDT Fri Jun 24 2022 Summary: Severe weather is expected tonight mainly over our western area, with large hail, strong winds, and minor flooding possible. An active pattern continues through the rest of the forecast period, with periodic chances for showers and storms throughout the weekend and next week. Convection throughout the morning has made a dent in today's severe potential, but has not eliminated it completely. The environment will still have upwards of 2500 J/kg of MUCAPE across the area this evening. Wind shear is a little lacking, but 0-6km bulk shear values between 25-35 kts could still present a marginally supportive shear to the storms. The best wind shear is expected to be around the Brainerd Lakes area. Hodographs show a small turning of the winds in lower levels in the areas where the best chances for severe weather exist, but it is questionable whether storms will be able to tap into that as a developing cap is expected to keep the storms elevated. Finally, the tall, skinny CAPE profile throughout model soundings along with PWATs up to 1.25 inches indicate the threat for some minor flash flooding in isolated areas. Currently stationary in ND, a line of storms along a warm front will be swept across the Northern Plains into the Upper Midwest along the system's cold/occluded front as an upper level shortwave moves east to meet it and provide the upper level support for the storms. The line will move through the Northland starting late this evening and through most of Saturday. The main threats from this system will be large hail and damaging winds. Some of our far western counties could see winds over 70 mph. Once this system moves out of the area, slight chances for showers along the international border will persist into Sunday under cyclonic flow aloft. These would be light showers with occasional rumbles of thunder and are not expected to be severe. Subsident conditions will settle over the Northland for most of Monday, with sunny and dry conditions. Since flow aloft will still be out of the northwest, temperatures should remain seasonal in the mid 70s. Overnight, a shortwave trough starts us off on an active pattern with showers and thunderstorms possible Monday night through Tuesday afternoon across the area. This active pattern will continue for the rest of the week with multiple rounds of showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 610 PM CDT Fri Jun 24 2022 VFR conditions for all terminals initially before showers and thunderstorms work their way in from the west after 02Z and move eastward. Expect the showers and thunderstorms to drop ceiling and visibilities to a mix of IFR and MVFR through the afternoon. Once showers and thunderstorms exit the region, VFR conditions will again dominate the weather for all terminals. && .MARINE... Issued at 347 PM CDT Fri Jun 24 2022 Thunderstorms are expected tonight through the most of Saturday. Some storms could be severe with hazards including strong winds, large hail, and frequent cloud-to-water lightning. On the back end of the system, winds are expected to increase to above 20 kts Saturday night into Sunday. If these persist, a Small Craft Advisory may be needed for that time period. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 74 53 68 / 80 80 0 10 INL 63 73 50 67 / 80 60 40 30 BRD 66 76 54 71 / 90 50 0 10 HYR 63 77 52 70 / 60 80 10 10 ASX 59 79 54 70 / 60 80 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && MESOSCALE UPDATE...JDS DISCUSSION...Kossen AVIATION...KSE MARINE...Kossen
Hazardous weather outlook, Jun 24, 4:48 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 448 PM CDT Fri Jun 24 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 448 PM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are possible this afternoon, but especially tonight. Storms tonight could be severe producing damaging winds, large hail, and flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday and then periodically Tuesday into Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-252200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 448 PM CDT Fri Jun 24 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight A isolated thunderstorm is possible this afternoon with chances increasing overnight. Storms tonight could be severe producing large hail and winds in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday and again Tuesday. Gusty west to northwest winds will occur Sunday and will create hazardous conditions for small craft. Small Craft Advisories may be needed. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 24, 10:31 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
1031 PM CDT Fri Jun 24 2022
MNZ010-250415-
Koochiching MN-
1031 PM CDT Fri Jun 24 2022
...Strong thunderstorms will impact portions of northwestern
Koochiching County through 1115 PM CDT...
At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Williams, to 13 miles
north of Upper Red Lake, to Lower Red Lake, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Koochiching County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Minnesota.
&&
LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
4864 9414 4811 9392 4805 9442 4861 9443
4871 9441
TIME...MOT...LOC 0331Z 227DEG 25KT 4861 9507 4833 9480 4797 9480
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:19 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching | 71 min |
| Jun 24, 10:26 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 79 min |
| Jun 24, 10:31 PM CDT | Special Weather Statement | DLH | Koochiching | 44 min |
| Jun 24, 11:09 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching | 66 min |
| Jun 24, 11:26 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 64 min |
| Jun 24, 11:35 PM CDT | Special Weather Statement | DLH | Crow Wing | 40 min |
| Jun 25, 12:02 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 58 min |
| Jun 25, 12:34 AM CDT | Special Weather Statement | DLH | Aitkin | 26 min |
| Jun 25, 12:43 AM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Jun 25, 12:53 AM CDT | Special Weather Statement | DLH | Carlton, Saint Louis | 37 min |
| Jun 25, 1:13 AM CDT | Special Weather Statement | DLH | Aitkin | 32 min |
| Jun 25, 6:56 AM CDT | Marine Dense Fog Advisory | DLH | 3 hr | |
| Jun 25, 3:48 PM CDT | Small Craft Advisory | DLH | 30 hr | |
| Jun 25, 1:31 AM CDT | Special Weather Statement | DLH | Douglas | 29 min |
Nearby
Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.